Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 34, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 12, 2008, 4:20 PM CST for 4 counties in Alabama. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 12, 2008, 4:20 PM CST (22:20 UTC)
- Expired
- Feb 12, 2008, 5:15 PM CST
- In force
- 55 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Baldwin County, AL, Clarke County, AL, Mobile County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 19 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 12, 4:29 PM CST | HAIL 0.88 | Whistler, AL | |
| Feb 12, 4:30 PM CST | TSTM WND DMG | 2 S Mobile Airport, AL | TREES DOWN |
| Feb 12, 4:34 PM CST | TSTM WND DMG | Mobile Airport, AL | NUMEROUS REPORTS OF TREES DOWN LOCATIONS SURROUNDING MOBILE REGIONAL AIRPORT. |
| Feb 12, 4:46 PM CST | TSTM WND GST 57 | Mobile Airport, AL | WIND GUSTS OF 57 MPH WERE OBSERVED AT THE USS ALABAMA BATTLESHIP. A WIND GUST OF 54 MPH WAS OBSERVED AT THE MOBILE DOWNTOWN AIRPORT, BROOKLEY FIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 12, 12:34 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 122220
SVRMOB
ALC003-025-097-129-122315-
/O.NEW.KMOB.SV.W.0034.080212T2220Z-080212T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
420 PM CST TUE FEB 12 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF BAY MINETTE...
EXTREME SOUTH CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...
MOBILE COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF DOWNTOWN MOBILE...
SOUTHERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 515 PM CST
* AT 418 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM TOPTON TO DEES...OR ALONG A
LINE EXTENDING FROM 10 MILES SOUTHEAST OF CHATOM TO 9 MILES
NORTHEAST OF ESCATAWPA...AND MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SNOW AND TANNER WILLIAMS...SEVEN HILLS...SEMMES AND LOTT AND
COLEMAN DAIRY RO BY 425 PM CST...
TURNERVILLE...SNOW AND TANNER WILLIAMS...PINEOLA AND MOBILE AIRPORT
BY 430 PM CST...
UNIVERSITY OF SOUTH ALABAMA AND SCHILLINGER AND THREE NOTCH BY 435
PM CST...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
LAT...LON 3051 8777 3051 8795 3064 8795 3066 8802
3057 8807 3051 8808 3051 8839 3075 8841
3130 8833 3134 8778
TIME...MOT...LOC 2220Z 271DEG 33KT 3135 8811 3057 8841
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 3:35 PM CST, 45 minutes earlier.
Area forecast discussion, Feb 12, 3:35 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CST TUE FEB 12 2008
.SYNOPSIS...FOR THE CURRENT FORECAST...BIGGEST ITEM TO DEAL WITH IS
ONGOING PRECIP OVER MISS AS I TYPE. THIS WEATHER WAS STARTED EARLIER
BY A SHORTWAVE SYSTEM STARTING TO CROSS THE MID MISS RIVER
VALLEY...PUSHING A SURFACE FRONT OVER THE MID MISS RIVER VALLEY TO THE
MISS DELTA REGION. A SQUALL LINE SPAWNED BY THIS LINE IS STARTING
ACROSS THE MOBILE CWA AND THE MISS/AL STATE LINE TO THE NORTH OF THE
FA. THIS LINE HAS BEEN OUTFLOW DRIVEN SINCE IT FIRED UP SEVERAL HOURS
AGO...WITH GOOD WINDS ABOVE THE SURFACE AND DECENT CAPES HELPING. THE
FAST MOVEMENT OF THE LINE HAS LEFT A BROAD SHIELD OF RAIN OVER
MISS...BEHIND THE LINE.
&&
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE SQUALL LINE WILL
BE MOVING OVER THE FA...APPROACHING THE FL PANHANDLE...AS THE
EVENING PERIOD STARTS...WITH THE FRONT POISED TO START ACROSS THE
FA. GUIDANCE IS CONSISTENT IN THE FRONT BISECTING THE FA AT 06S...AND
EAST OF THE FA BY 12Z. WITH THE QUICK SPEED(35KTS) OF THE
LINE...THIS SHOULD STABILIZE THINGS ENOUGH AFTER IT PASSAGE SUCH THAT
AM NOT EXPECTING ANYTHING SEVERE WITH THE FROPA....AND MOST OF THE
SEVERE WEATHER OVER BY 9PM/03Z.
AFTER THIS SPATE OF WEATHER MOVES EAST OF THE AREA...DRIER...COOLER
AIR WILL MOVE IN AS A SHORTWAVE SYSTEM MOVES SOUTHEAST OVER THE
NORTHWESTERN QUARTER OF THE CONUS. NO REAL DEVIATION FROM
YESTERDAYS TIMING...WITH THIS SHORTWAVE SYSTEM MOVING TO OVER THE
NM/MEX BORDER BY FRIDAY MORN...ORGANIZING INTO A CLOSED LOW AS IT
GOES. A VORT LOBE IS STILL SWINGING SOUTHEAST OVER THE GREAT LAKES
REGION AROUND A CLOSED LOW NEAR HUDSON BAY. COOLER...DRIER AIR WILL
MOVE OVER THE FA WEDNESDAY INTO EARLY THURSDAY...BEFORE THESE
SHORTWAVES MOVE A SURFACE HIGH PRESSURE EAST OF THE AREA....AND
ONSHORE FLOW KICKS IN BY THURSDAY NIGHT. GUIDANCE IS IN PRETTY GOOD
AGREEMENT WITH TEMPS WEDNESDAY NIGHT AND THURSDAY...THOUGH START TO
DIFFER THURSDAY NIGHT DUE TO DIFFERING STRENGTHS OF THE ONSHORE FLOW
(NAM/MET GUIDANCE BEING STRONGER AND WARMER). MAV/MEX HAS BEEN SHOWING
GOOD CONTINUITY RUN TO RUN...SO HAVENT DEVIATED AT THIS TIME.
.LONG TERM (FRIDAY ON)...THE WEEKEND IS WHERE THINGS GET INTERESTING
AGAIN. THE DESERT SOUTHWEST SYSTEM MEANDERS AROUND AS THE ENERGY OVER
THE NORTHEASTERN CONUS PULLS AWAY...PUSHING A SURFACE FRONT SOUTH OF
THE I-10 CORRIDOR FRIDAY NIGHT AS APPOSED TO SOUTH OF THE I-20
CORRIDOR BEING ADVERTISED YESTERDAY. THIS LOW MEANDERS EASTWARD
BEFORE GETTING AN EASTWARD KICK FROM A SYSTEM DIVING SOUTHWARD OVER
THE PLAINS. PROBLEM IS...THE MEDIUM RANGE GUIDANCE IS ADVERTISING
DIFFERING RATES OF EASTWARD PROGRESSION. GFS IS THE QUICKEST...ECMWF
IS THE SLOWEST...WITH THE GFS ENSEMBLE IN THE MIDDLE. LOOKING AT LAST
NIGHTS ENSEMBLE MOS SHOWS QUITE A BIT OF SPREAD IN THE RANGE OF
SOLUTIONS...10 TO 20 DEGREES IN SOME CASES IN THE FRIDAY INTO MONDAY
NIGHT TIME FRAME. HAVE LEFT PREVIOUS FORECAST AS IS AS IT APPEARS TO
BE A GOOD COMPROMISE.
&&
.MARINE...HIGH PRESSURE WILL WEAKEN THIS AFTERNOON IN RESPONSE TO
A COLD FRONT APPROACHING FROM THE NORTHWEST. SHOWERS AND
THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT DEVELOPING MOSTLY LATE
THIS AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG. A STRONG NORTHERLY
WIND FLOW WILL DEVELOP IN THE WAKE OF THE COLD FRONT LATE TONIGHT AND
CONTINUE THROUGH EARLY WEDNESDAY AFTERNOON...THEN GRADUALLY SUBSIDE
LATE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. A LIGHT NORTHERLY
WIND FLOW WILL PERSIST THROUGH THURSDAY MORNING BECOMING SOUTHEAST IN
THE AFTERNOON. EASTERLY WINDS AND SEAS WILL BUILD LATE IN THE WEEK IN
RESPONSE TO A DEVELOPING AREA OF LOW PRESSURE AND TRAILING COLD FRONT
APPROACHING FROM THE WEST.
&&
.FIRE WEATHER...A FRONT WILL CROSS THE AREA TONIGHT...WITH DRIER AND
COOLER AIR MOVING OVER THE AREA WEDNESDAY INTO EARLY THURSDAY. AS
HIGH PRESSURE MOVES OVER...THEN EAST OF THE AREA THURSDAY...
SOUTHERLY FLOW WILL SET BY THE END OF THE DAY THURSDAY...AND LAST
THROUGH THE WEEKEND BEFORE A FRONT CROSSES THE AREA LATE SUNDAY
INTO EARLY MONDAY. THE FRONT WILL APPROACH THE AREA SATURDAY INTO
SUNDAY BEFORE STALLING JUST SOUTH OF INTERSTATE 20. THIS WILL
CREATE CONDITIONS FOR SCATTERED TO NUMEROUS SHOWERS FOR THE
WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 43 53 30 61 49 / 90 05 05 05 10
PENSACOLA 45 55 33 60 49 / 80 20 05 05 05
DESTIN 49 57 37 57 49 / 80 30 05 05 05
EVERGREEN 44 50 26 63 38 / 90 20 05 05 10
WAYNESBORO 37 51 23 62 43 / 80 00 05 05 10
CAMDEN 40 48 26 62 40 / 90 10 05 05 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM NOON WEDNESDAY TO 6 PM WEDNESDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
INLAND OKALOOSA...AND INLAND SANTA ROSA.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO 3 PM WEDNESDAY
FOR THE FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO
PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
TO PASCAGOULA MS OUT 20 NM...MOBILE BAY...WATERS FROM
DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND WATERS FROM
PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.
&&
16Hazardous weather outlook, Feb 12, 6:00 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CST TUE FEB 12 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-131200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 600 AM CST TUE FEB 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST. DUE TO INCREASING VERTICAL SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE COMBINED WITH ENHANCE LIFT IN THE UPPER LEVELS SOME STORMS MAY BECOME STRONG TO SEVERE. MOST OF THE STRONGER THUNDERSTORMS WILL BE IN THE FORM OF A SQUALL LINE WHICH IS FORECAST TO MOVE ACROSS THE REGION LATE THIS AFTERNOON AND EARLY TONIGHT. AT THIS TIME A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES ACROSS THE FORECAST AREA THROUGH TONIGHT. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. OVER THE GULF COASTAL WATERS OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE...WINDS AND SEAS WILL INCREASE FROM THE SOUTH AS THE COLD FRONT APPROACHES FROM THE WEST. WINDS AND SEAS WILL THEN BUILD FROM THE NORTH AS THE COLD FRONT MOVES EAST OF THE MARINE AREA. AS A RESULT HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL BE LIKELY LATER TODAY AND TONIGHT...CONTINUING THROUGH EARLY WEDNESDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AT THIS TIME FORECAST MODELS DEPICT A DEEPENING AREA OF LOW PRESSURE AND TRAILING COLD FRONT MOVING ACROSS THE CENTRAL GULF COAST REGION OVER THE WEEKEND. STAY TUNED FOR FURTHER UPDATES ON THIS DEVELOPING PATTERN LATER IN THE WEEK. OVER THE MARINE AREA INCREASING WINDS AND SEAS CAN BE EXPECTED FRIDAY THROUGH SUNDAY MAKING HAZARDOUS CONDITIONS FOR SMALL CRAFT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Feb 12, 4:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 414 PM CST TUE FEB 12 2008 ALZ061-063-122245- LOWER MOBILE-UPPER MOBILE- 414 PM CST TUE FEB 12 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY... AT 413 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BIG CREEK LAKE DAM...AND MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... SNOW AND TANNER WILLIAMS...MOBILE AIRPORT...SEMMES...MAGNOLIA GROVE GOLF COURSE...LOTT AND COLEMAN DAIRY RO...FOREST HILL...KUSHLA AND EIGHT MILE THROUGH 445 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 2:10 PM CST | Marine Weather Statement | MOB | 3 hr | |
| Feb 12, 3:11 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 49 min |
| Feb 12, 3:25 PM CST | Severe Thunderstorm Warning | MOB | Mobile, Washington | 65 min |
| Feb 12, 3:36 PM CST | Tornado Warning | MOB | Choctaw, Washington | 39 min |
| Feb 12, 3:55 PM CST | Severe Thunderstorm Warning | MOB | Covington, Escambia | 50 min |
| Feb 12, 3:58 PM CST | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 62 min |
| Feb 12, 4:21 PM CST | Special Marine Warning | MOB | 54 min | |
| Feb 12, 4:48 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 57 min |
| Feb 12, 4:55 PM CST | Severe Thunderstorm Warning | MOB | Baldwin, Escambia, Mobile | 65 min |
| Feb 12, 4:56 PM CST | Special Marine Warning | MOB | 49 min | |
| Feb 12, 5:13 PM CST | Tornado Warning | MOB | Baldwin | 32 min |
| Feb 12, 5:16 PM CST | Special Marine Warning | MOB | 29 min | |
| Feb 12, 5:35 PM CST | Severe Thunderstorm Warning | MOB | Baldwin, Conecuh, Escambia | 55 min |
| Feb 12, 5:38 PM CST | Special Marine Warning | MOB | 97 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.